Alert archive / Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 201, NWS Blacksburg, VA

July 25, 2009Amherst County, Rockbridge County, City of Lexington, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 25, 2009, 6:11 PM EDT for Amherst County, Rockbridge County, City of Lexington, Virginia. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2009, 6:11 PM EDT (22:11 UTC)
Expired
Jul 25, 2009, 6:55 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Amherst County, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 130 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 6:12 PM EDTTSTM WND DMG2 Nne Lexington, VANUMEROUS TREES DOWN AT THE LEXINGTON HORSE PARK.
Jul 25, 6:20 PM EDTTSTM WND DMG1 Nne Lexington City, VALARGE TREE LIMB DOWN NEAR 58 FURS MILL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 252211
SVRRNK
VAC009-163-678-252315-
/O.NEW.KRNK.SV.W.0201.090725T2211Z-090725T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
611 PM EDT SAT JUL 25 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF LEXINGTON IN WEST CENTRAL VIRGINIA
  NORTHERN AMHERST COUNTY IN CENTRAL VIRGINIA
  CENTRAL ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 715 PM EDT.

* AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LEXINGTON CITY...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEXINGTON CITY...
  ROCKBRIDGE BATHS...
  CORNWALL...
  ALTO...
  VESUVIUS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR OR
LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE
AT...1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3788 7913 3786 7914 3780 7916 3780 7909
      3777 7906 3773 7907 3776 7954 3791 7954
      3795 7923
TIME...MOT...LOC 2211Z 267DEG 19KT 3783 7946

$$

RCS
2 follow-up statements
000 
WWUS51 KRNK 252229
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT SAT JUL 25 2009

VAC678-252239-
/O.CAN.KRNK.SV.W.0201.000000T0000Z-090725T2315Z/
CITY OF LEXINGTON VA-
629 PM EDT SAT JUL 25 2009

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF LEXINGTON... IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER 
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3788 7913 3786 7914 3780 7916 3780 7909
      3777 7906 3773 7907 3775 7939 3793 7938
      3795 7923
TIME...MOT...LOC 2229Z 271DEG 25KT 3782 7928

$$

VAC009-163-252315-
/O.CON.KRNK.SV.W.0201.000000T0000Z-090725T2315Z/
AMHERST VA-ROCKBRIDGE VA-
629 PM EDT SAT JUL 25 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR EASTERN ROCKBRIDGE AND NORTHERN AMHERST COUNTIES...

AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CORNWALL...OR 7 MILES NORTHEAST OF BUENA VISTA CITY...
MOVING EAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3788 7913 3786 7914 3780 7916 3780 7909
      3777 7906 3773 7907 3775 7939 3793 7938
      3795 7923
TIME...MOT...LOC 2229Z 271DEG 25KT 3782 7928

$$

RCS
000 
WWUS51 KRNK 252255
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT SAT JUL 25 2009

VAC009-163-252303-
/O.CAN.KRNK.SV.W.0201.000000T0000Z-090725T2315Z/
AMHERST VA-ROCKBRIDGE VA-
655 PM EDT SAT JUL 25 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ROCKBRIDGE AND
NORTHERN AMHERST COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3788 7913 3786 7914 3780 7916 3780 7909
      3777 7906 3773 7907 3775 7939 3793 7938
      3795 7923
TIME...MOT...LOC 2253Z 271DEG 25KT 3782 7907

$$

RCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:34 PM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 25, 2:34 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
234 PM EDT SAT JUL 25 2009

.SYNOPSIS...
A SERIES OF COLD FRONTS WILL MOVE INTO AND THEN STALL OVER THE
AREA THROUGH THE MIDDLE OF NEXT WEEK. THIS WILL KEEP A CONTINUED
CHANCE OF SHOWERS AND STORMS IN THE FORECAST.

&&

.NEAR TERM /THROUGH SUNDAY/...
THE NEXT 24 HOURS WILL BE A PERIOD OF PROGRESSIVELY INCREASING
CHANCES OF SHOWERS AND STORMS...ESPECIALLY OVER THE SE WV MOUNTAINS.
A COLD FRONT WAS APPROACHING THE AREA THROUGH THE OHIO VALLEY. A
GENEROUS AREA OF SHOWERS AND STORMS WAS JUST IN ADVANCE OF THIS
FRONT. ARRIVAL OF THIS ACTIVITY INTO OUR AREA WILL OCCUR AS THE
NIGHT PROGRESSES. AHEAD OF THIS AREA OF PRECIPITATION...DAYTIME
HEATING INDUCED ISOLATED/SCATTERED SHOWERS AND STORMS WILL CONTINUE
ACROSS WESTERN PARTS OF THE AREA THROUGH THE EVENING. THERE IS ALSO
A CHANCE FOR SOME ISOLATED SHOWERS AND STORMS TO DEVELOP ALONG AND
EAST OF A LYNCHBURG TO MOUNT AIRY LINE THROUGH THE EVENING HOURS DUE
TO DAYTIME HEATING AND POSITION OF THE WASHED OUT BOUNDARY THAT
MOVED INTO WESTERN PARTS OF THE AREA THIS MORNING BEFORE MOVING INTO
EASTERN PARTS OF THE AREA.

A CONTINUED SOUTHWEST FLOW WILL KEEP OVERNIGHT DEW POINTS AND
SUBSEQUENT LOW TEMPERATURES MILDER THAN LAST NIGHT. WILL HAVE LOW
RANGING FROM THE UPPER 60S IN THE SOUTHEAST PART OF THE AREA TO THE
LOWER 60S IN THE MOUNTAINS.

ON SUNDAY...SCATTERED COVERAGE OF SHOWERS AND STORMS WILL BE IN
PLACE AT SUNRISE WITH DAYTIME HEATING EXPANDING COVERAGE EAST OF THE
BLUE RIDGE IN THE AFTERNOON. MORE CLOUDS AND INCREASED CHANCES OF
RAIN WILL MEAN LOWER HIGH TEMPERATURES SUNDAY THAN THOSE REALIZED
TODAY. AROUND 90 SOUTHEAST TO THE UPPER 70S IN THE MOUNTAINS LOOK
PROMISING.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
WEAKENING COLD FRONT WILL LIKELY STILL BE ACROSS THE FAR WEST SUNDAY
NIGHT BEFORE DRIFTING EAST OVER THE BLUE RIDGE MONDAY...AND INTO THE
PIEDMONT BEFORE STALLING TUESDAY MORNING. EXPECT A DECENT AMOUNT OF
CONVECTION TO BE ONGOING SUNDAY EVENING ESPCLY CENTRAL/WEST PER
SLOWER GFS/CANADIAN AIDED BY TAIL OF DEPARTING S/W TO THE NE. IF
MORE LINEAR NATURE OF TSRA TAKES PLACE EARLIER THEN COULD SEE A BAND
HEAD EAST INTO THE PIEDMONT...SO PLAN TO RUN DECENT/HIGH CHANCE POPS
ACROSS THE CWA SUNDAY EVENING. SW PORTION OF THE BOUNDARY LIKELY TO
GET HUNG UP BY EARLY MONDAY MORNING WITH APPROACH OF NEXT RIPPLE OF
MID LEVEL ENERGY TOWARD THE OHIO RIVER. THUS THINK AT LEAST SCTD
SHRA COULD CONTINUE THRU SUNDAY NIGHT/EARLY MONDAY DESPITE LOSS OF
HEATING.

WEAKENING S/W SWINGS THRU LATER MONDAY INTO MONDAY NIGHT AND LOOKS
TO COINCIDE WITH HEATING ESPCLY ACROSS THE EAST THRU EARLY EVENING.
LATEST GUIDANCE ALSO SHOWS BETTER PWATS AND RIBBON OF HIGHER 85H
THETA-E ALONG/EAST OF THE BLUE RIDGE WHERE BEST CONVERGENCE PROGGED.
INSTABILITY PROVIDED SOME HEATING ALSO ENOUGH TO FOCUS HIGHEST POPS
CENTRAL/EASTERN ZONES FROM LATE MORNING ON INTO MONDAY EVENING. WILL
FINALLY SEE SOME MID LEVEL DRYING ADVECT IN BEHIND THE PASSING VORT
LATER MONDAY NIGHT INTO TUESDAY AS THE FRONT SETTLES TO THE SE.
THEREFORE CUT POPS BACK LATER MONDAY NIGHT INTO EARLY TUESDAY BEFORE
RESIDUAL RH AND HEATING POSSIBLY CAUSE SOME SCATTERED COVERAGE
TUESDAY AFTERNOON. TEMPS A BIT COOLER MONDAY WITH CLOUDS AND QUICKER
SHRA DEVELOPMENT...THEN SIMILAR VALUES...MAINLY IN THE 80S ON
TUESDAY BEHIND THE BOUNDARY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
NOT A LOT OF CHANGE TO THE EXTENDED WITH THE MEAN UPPER TROF TO THE
WEST AND A MOIST SW FLOW CONTINUING THRU THE PERIOD. HOWEVER PIECES
OF MID LEVEL ENERGY EJECTIING EAST FROM THE 5H TROFFINESS LIKELY TO
PROPEL A WEAKENING SURFACE FRONT SE TOWARD THE AREA INTO LATE WEEK
BEFORE DISSIPATING. THIS WOULD ALLOW FOR A LITTLE BETTER LIFT ACROSS
THE WEST WEDNESDAY AFTERNOON...AS A WEAK SURFACE WAVE SLIDES BY TO
THE NW...THEN OVER THE SOUTH/EAST THURSDAY AS THE AXIS OF DEEPER
RESIDUAL MOISTURE EDGES SE. THIS GENERALLY IN LINE WITH THE LATEST
ENSEMBLES EARLY ON...THEN CLOSER TO THE 00Z GFS/ECMWF BLEND WHICH
SUPPORT AT LEAST HIGH CHANCE POPS...AND HEAVY RAIN POTENTIAL PER
VERY HIGH PWATS BY MID WEEK. THUS FOLLOWED CLOSE TO THE LATEST HPC
GUIDANCE FOR HIGHER DIURNAL POPS THRU THU. COVERAGE LIKELY TO BECOME
A LITLLE MORE SCATTERED FRI/SAT...UNDER LESS FOCUS WITH THE DECAYING
FRONT JUST NORTH AND LIFT SHIFTING BACK NW TO THE NEXT COLD FRONT
DROPPING SE INTO THE MIDWEST. DEEP RH REMAINS IN PLACE THOUGH AND
GIVEN HEATING/OROGRAPHICS/BOUNDARIES HARD TO GO BELOW CHANCE POPS
EXCEPT POSSIBLY LATE FRI NIGHT AT THIS POINT. OTRW BASICALLY A
PERSISTENCE FORECAST UNDER A WARM/HUMID AIRMASS AND MUGGY TEMPS...WITH
MAINLY 60S FOR LOWS RANGING TO OVERALL 80S FOR HIGHS THRU THE PERIOD.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS WILL TAKE US INTO THE EVENING HOURS WITH ONLY
ISOLATED TO SCATTERED SHOWERS AND STORMS IN THE SE WV MOUNTAINS.
HERE LOCALIZED...BRIEF IFR/MVFR CONDITIONS POSSIBLE WITH THE
SHRA/TSRA. AFTER 06Z...SHRA/TSRA ACTIVITY WILL BECOME MORE
NUMEROUS OVER THE SE WV MOUNTAINS AND NEIGHBORING PARTS OF SW VA
WITH THE APPORACH OF A COLD FRONT THROUGH THE OHIO VALLEY.
AGAIN...LOCALIZED IFR/MVFR CONDITIONS MAY ACCOMPANY THE SHRA/TSRA.
MOUNTAIN VALLEY RIVER FOG WILL BE POSSIBLE BY
DAYBREAK...ESPEICALLY IN AND AROUND KLWB.

ON SUNDAY...COVERAGE OF SHRA/TSRA WILL INCREASE. AGAIN...MOST
AREAS WILL REMAIN VFR...BUT LOCALIZED IFR/MVFR CONDITIONS WITH THE
SHRA/TSRA WILL BE POSSIBLE.

SUNDAY NIGHT THROUGH THURSDAY...A SERIES OF COLD FRONTS WILL KEEP
SCATTERD SHRA/TSRA IN THE FORECAST WITH LOCALIZED IFR/MVFR
CONDITONS. OVERNIGHT VALLEY/RIVER FOG IS LIKELY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...JH
LONG TERM...JH
AVIATION...DS
Hazardous weather outlook, Jul 25, 4:07 AM EDT, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 AM EDT SAT JUL 25 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-260815-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
407 AM EDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY...TRIGGERING
SCATTERED THUNDERSTORMS. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME...ISOLATED STORMS MAY BRING DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 25, 3:52 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT SAT JUL 25 2009

WVZ045-252045-
GREENBRIER WV-
352 PM EDT SAT JUL 25 2009

...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...

AT 351 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES EAST OF
RUPERT...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR FRANKFORD AROUND 415 PM...RENICK AROUND 420
PM...RORER AROUND 430 PM...ALVON AROUND 440 PM AND NEOLA AROUND 445
PM.

LAT...LON 3791 8011 3788 8056 3797 8057 3806 8022
      3804 8016 3807 8011 3807 7996

EXPERIMENTAL

RCS
Special weather statement, Jul 25, 3:57 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EDT SAT JUL 25 2009

NCZ001-002-018-VAZ012-013-015>017-252200-
ASHE-ALLEGHANY NC-WATAUGA-WYTHE-PULASKI-GRAYSON-CARROLL-FLOYD-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
WYTHEVILLE...PULASKI...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD
357 PM EDT SAT JUL 25 2009

...SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE NORTH CAROLINA AND
GRAYSON HIGHLANDS...AND THE NEW RIVER VALLEY THROUGH EARLY THIS
EVENING...

WIND GUSTS TO 40 MPH...PEA-SIZED HAIL AND HEAVY RAIN ARE POSSIBLE
WITH THESE STORMS. HEAVY RAIN FROM THESE STORMS MAY CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

RCS
Special weather statement, Jul 25, 4:31 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
431 PM EDT SAT JUL 25 2009

VAZ016-017-252130-
CARROLL VA-FLOYD VA-
431 PM EDT SAT JUL 25 2009

...A STRONG THUNDERSTORM WILL AFFECT CARROLL AND FLOYD COUNTIES...

AT 430 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF HILLSVILLE...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR INDIAN VALLEY AROUND 450 PM...WILLIS AROUND
455 PM...ALUM RIDGE AROUND 500 PM...FLOYD AROUND 520 PM AND TERRYS
FORK AROUND 530 PM.

LAT...LON 3673 8074 3686 8079 3688 8073 3689 8068
      3691 8068 3699 8052 3698 8049 3701 8047
      3701 8042 3703 8040 3702 8039 3703 8035
      3705 8032 3708 8022 3687 8025

EXPERIMENTAL

RCS
Local storm report, Jul 25, 5:29 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT SAT JUL 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     3 NE ALVON              37.93N 80.18W
07/25/2009                   GREENBRIER         WV   FIRE DEPT/RESCUE

            LARGE TREE LIMB BROKEN OFF TREE.

&&

BS
Special weather statement, Jul 25, 5:49 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 PM EDT SAT JUL 25 2009

VAZ024-035-252245-
AMHERST VA-ROCKBRIDGE VA-
549 PM EDT SAT JUL 25 2009

...A STRONG THUNDERSTORM WILL AFFECT AMHERST AND ROCKBRIDGE
COUNTIES...TO INCLUDED THE CITIES OF BUENA VISTA AND LEXINGTON...

AT 546 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF COLLIERSTOWN...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR LEXINGTON CITY AROUND 605 PM...ROCKBRIDGE
BATHS AROUND 610 PM...BUENA VISTA CITY AROUND 615 PM...CORNWALL...AND
FAIRFIELD AROUND 620 PM...ALTO...AND ORONOCO AROUND 625 PM AND
VESUVIUS AROUND 630 PM.

LAT...LON 3788 7913 3780 7916 3780 7909 3777 7906
      3772 7906 3770 7899 3767 7896 3773 7968
      3776 7968 3787 7960 3788 7964 3789 7965
      3792 7962 3792 7918

EXPERIMENTAL

RCS
Special weather statement, Jul 25, 6:06 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EDT SAT JUL 25 2009

VAZ020-252300-
BATH VA-
606 PM EDT SAT JUL 25 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BATH COUNTY...

AT 605 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES EAST OF
MARLINTON...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR BURNSVILLE AROUND 630 PM.

LAT...LON 3822 7971 3819 7950 3817 7946 3815 7943
      3813 7945 3815 7992 3818 7992 3826 7983
      3827 7979

EXPERIMENTAL

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 4:31 PM EDTSpecial Weather StatementRNKFloyd59 min
Jul 25, 4:38 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath67 min
Jul 25, 5:49 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington56 min
Jul 25, 6:06 PM EDTSpecial Weather StatementRNKBath54 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.